







Concept Note

Workshop on Search Mechanisms for Missing Migrants

Mexico, 9 - 10 November 2021

BACKGROUND

In previous years, in the framework of the Regional Conference on Migration (RCM), dialogue has been promoted among its members to address the problem of the search for disappeared migrants. In this regard, workshops have been held and documents have been developed to seek to contribute to the establishment of international standards, systematizing experiences, and good practices to obtain better results.

In 2018, the workshop "Guidelines on regional coordination and information exchange mechanisms for the search of missing migrants in the context of migration" was held in San Jose, Costa Rica, with the support of the International Committee of the Red Cross (ICRC) and the International Organization for Migration (IOM).

In 2019, the workshop "Good practices of consular missions and ministries of foreign affairs in the search for missing migrants" was held in Guatemala City, Guatemala, with the support of the ICRC, in which consular agents were trained. The ICRC compiled some questionnaires from countries, although a proposal for a guide was not finalized.

As a result of the 2018 workshop, the ICRC prepared the document "Recommendations on Regional Coordination and Information Exchange Mechanisms in the Search for Missing Persons in the Context of Migration," which aims to provide the RCM Member Countries with recommendations for the optimal functioning of the national, bilateral and multilateral mechanisms for coordination and exchange of information in the processes of searching for disappeared migrants, and is pending approval by the membership.

JUSTIFICATION

The disappearance of migrants is a constant in the region of Mexico and Central America, but also in other Latin American regions. To address this problem, a transnational vision and regional cooperation are required, to design and organize regional search mechanisms for the exchange of adequate information and / or strengthen existing ones.

The search mechanisms for missing migrants link various authorities and other actors from various countries in the region through the exchange of information. Embassies and consulates play an important role in these exchanges, as do prosecutors, forensic experts, and search commissions.

Said search mechanisms are plural and include other relevant actors in this task such as family committees, non-governmental organizations that accompany them, shelters in the migratory routes, as well as academia.

This workshop gives continuity to the actions previously promoted by the RCM and has the purpose of contextualizing its members on the search mechanisms for existing migrants, with a view to holding a second face-to-face workshop in 2022 to identify the roles of each institution in these mechanisms and new forms of regional articulation for the search of migrants, with the assistance of the International Committee of the Red Cross.

OBJECTIVES

General Objective:

That the authorities of the Member Countries may learn about the different mechanisms and best practices that currently operate for the search and forensic identification of missing migrants and repatriation of the bodies, their origin and operation, their conformation and characteristics, interactions, exchanges, and information flows at the regional level.

Specific Objectives:

- 1. Participants will identify the characteristics, conformation and functioning of search mechanisms, their strengths, and challenges in the region.
- 2. Identify the progress and challenges for regional migrant tracking and forensic identification.
- 3. They will learn about the necessities that the families of missing migrants have during the process of search, identification, and repatriation of remains.

METHODOLOGY

Date: November 9 and 10, 2021

Time: 11:00 to 13:00 hrs. (Mexico City time)

Modality: Via Zoom platform:

https://zoom.us/meeting/register/tJcudeqspzgjGdxxCLr5X7Kzl8b3hGUjL_x7

The speakers will present their experiences and knowledge regarding each of the existing mechanisms and there will be space for questions from the audience.

PARTICIPANT PROFILE

The participation of two officials from each of the Member Countries is expected, with the following profile:

- National mechanisms to search for persons and/or areas linked to the search for missing migrants,
- Institute/Directorate of Migration and/or Ministries of Foreign Affairs, or other instances related to migration issues and/or the subject matter,

It also contemplates the participation of other authorities, civil society organizations, particularly members of the Regional Network of Civil Organizations on Migration (RNCOM) and Observer Organizations of the RCM, as well as national and international experts on the subject.

Moderator: Arturo Cortés Rosas, RCM Presidency Pro-Témpore (México)		
Tuesday, 9 November 2021		
Time	Activity	
(Mexico City)		
11:00 – 11:05 hrs.	Welcoming words	
5 minutes	Mr. Alejandro Encinas Rodríguez,	
	Undersecretary of Human Rights, Population and Migration, Ministry of	
	Interior.	
	RCM Presidency Pro-Témpore (Mexico)	
11:05 – 11:15 hrs.	Presentation and objectives	
10 minutes	Ana Lorena Delgadillo,	
	Executive Director at the Foundation for Justice and the Democratic State of	
	Law (FJEDD – Spanish acronym)	
11:15 – 11:35 hrs.	The search for the families of disappeared migrants and transnational	
20 minutes	search and investigation mechanisms.	
	Claudia Interiano,	
	Coordinator of the transnational area at the Foundation for Justice and the	
	Democratic State of Law (FJEDD – Spanish acronym)	
11:35 – 11:55 hrs.	Mexican Foreign Support Mechanism for Search and Investigation.	
20 minutes	Javier Pérez Durón,	

	Head, Investigation Unit of Crimes against Migrants of the Office of the Attorney General (Mexico)
11:55 – 12:15 hrs.	Search program for missing persons of the Jesuit Migrant Service.
20 minutes	Adrián Estrada,
	Coordinator of the Attention Office in Mexico City,
	Jesuit Migrant Service (SJM – Spanish acronym)
12:15 – 12:35 hrs.	National Bureau for the Search of Migrants.
20 minutes	Karla Quintana Ozuna,
	National Commissioner for the Search of Persons (Mexico)
12:35 – 13:00 hrs.	Dialogue between Member Countries.
25 minutes	

Wednesday, 10 November 2021	
Time	Activity
(Mexico City)	
11:00 – 11:20 hrs.	Documenting deaths and disappearances during Migration
20 minutes	Julia Black and Edwin Viales,
	Missing Migrants Project,
	International Organization fro Migration (IOM)
11:20 – 11:40 hrs.	The Homologated Search Protocol in Mexico and the search by patterns.
20 minutes	Javier Yankelevich,
	Director of Search Operations in the National Commission for the Search of
	Persons (Mexico)
11:40 – 12:00 hrs.	Information exchanges for the identification of deceased migrants.
20 minutes	Lourdes Penados,
	International Committee of the Red Cross (ICRC)
12:00 – 12:20 hrs.	Forensic Commission for the identification of remains located in San
20 minutes	Fernando, Tamaulipas and Cadereyta, Nuevo León, and Forensic Data
	Banks.
	Mercedes Doretti,
	Director for Central and North America of the Argentine Forensic
	Anthropology Team (EAAF – Spanish acronym)
12:20 – 12:40 hrs.	Challenges for the search and identification of migrants.
20 minutes	Marisol Méndez
	Advocacy Coordinator at the Foundation for Justice and the Democratic
	State of Law (FJEDD – Spanish acronym)
12:40 – 12:55 hrs.	Dialogue between Member Countries.
15 minutes	
12:55 – 13:00 hrs.	Closing.
5 minutes	Ms. Rocío González Higuera,
	Head of the Immigration Policy, Registration, and Identity of Persons Unit of
	the Ministry of the Interior of Mexico.
	RCM Presidency Pro-Témpore (Mexico)